Benadryl is a brand name for a range of products that are used to manage allergies. They are used to relieve the symptoms of allergies in a wide range of allergic conditions, including hay fever, insect bites, pet allergies, food allergies, contact dermatitis, and atopic eczema. They are useful in relieving many allergic symptoms such as itching, sneezing, runny nose, skin rash and itchy-red eyes.
Benadryl products are usually available as tablets, capsules, or oral liquids. There is a Benadryl Allergy Natural Relief Nasal Spray as well. There are Benadryl products suitable for both adults and children.
Most Benadryl products contain a non-drowsy antihistamine such as cetirizine or acrivastine. During an allergic reaction, your immune system releases a chemical called histamine, which is responsible for the symptoms of an allergy. Antihistamines work by opposing the actions of histamine. By stopping histamine binding to its target sites in the body, the symptoms are prevented or reduced.
The chemical structure of non-drowsy antihistamines makes them less likely to enter the brain through what is known as the blood-brain barrier. This makes them less likely to cause drowsiness compared to other antihistamines. However, non-drowsy antihistamines can still cause drowsiness in some people. If you experience drowsiness, it is best to avoid driving or drinking alcohol.
Some Benadryl products also contain pseudoephedrine to help with nasal congestion, which can occur due to allergies. It is caused by swelling (inflammation) of blood vessels in your nose. Pseudoephedrine is a vasoconstrictor and works by narrowing the blood vessels in your nose. Therefore, reducing the swelling, leading to an improved ability to breathe through your nose.
Benadryl Allergy Natural Relief Nasal Spray uses a saline solution to provide natural relief of nasal congestion by cleaning and moistening your nasal passages and removing allergens from your nose.
As always, do not use any Benadryl products if you are allergic to any of the listed ingredients, and make sure you follow the age restrictions for the product.
You should speak with your doctor or pharmacist before using any Benadryl products if you are pregnant or breastfeeding, have liver or kidney problems, have epilepsy or are at risk of having convulsions, are due to have an allergy skin test, have a rare condition called porphyria. If you take any medications that could interact with Benadryl, or have had an allergic reaction to another antihistamine in the past then you should discuss with your doctor.
Also, you should speak with your doctor before using pseudoephedrine if you have any of the following medical conditions: diabetes, high blood pressure, an overactive thyroid gland (hyperthyroidism), an enlarged prostate, glaucoma, or heart or circulatory problems.
As with all medications, some people may experience side effects. If any side effects become bothersome, you should speak with your doctor or pharmacist. Potential side effects from antihistamines can include drowsiness (which is more common from drowsy antihistamines), headache, dry mouth, and dizziness.
Potential side effects from pseudoephedrine can include feeling sick, being sick, headache, dry mouth, restlessness, anxiety, and difficulty sleeping. Occasionally, some people may develop fast or irregular heartbeats. If this happens, you should stop using the medication and seek medical advice.
Was this helpful?
Was this helpful?